Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS Cleveland, OH

July 11, 2009Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 11, 2009, 5:10 PM EDT for Erie County, Pennsylvania. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2009, 5:10 PM EDT (21:10 UTC)
Expired
Jul 11, 2009, 5:26 PM EDT
In force
16 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 139 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 112110
SVRCLE
PAC049-112145-
/O.NEW.KCLE.SV.W.0075.090711T2110Z-090711T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
510 PM EDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF CORRY...OR 20
  MILES SOUTHEAST OF ERIE...AND WAS MOVING EAST AT 30 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CORRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4200 7960 4185 7961 4185 7984 4186 7984
      4200 7984
TIME...MOT...LOC 2110Z 268DEG 28KT 4192 7981

$$

KIELTYKA
1 follow-up statement
000 
WWUS51 KCLE 112126
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
526 PM EDT SAT JUL 11 2009

PAC049-112136-
/O.CAN.KCLE.SV.W.0075.000000T0000Z-090711T2145Z/
ERIE PA-
526 PM EDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4200 7960 4185 7961 4185 7984 4186 7984
      4200 7984
TIME...MOT...LOC 2126Z 268DEG 28KT 4192 7964

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:45 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 3:45 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT OVER NORTHWEST OHIO CROSS THE AREA THIS EVENING.
HIGH PRESSURE FROM THE NORTHERN PLAINS WILL MOVE EAST ACROSS THE
GREAT LAKES EARLY IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COLD FRONT ACROSS NW OHIO. SOME MODERATE CUMULUS DEVELOPMENT IN THE
LAST HOUR OR TWO. DEWPOINTS ARE HIGH BUT THE AIRMASS IS OBVIOUSLY
RAIN COOLED AND SOMEWHAT MORE STABLE THAN IT COULD HAVE BEEN IF
THERE WERE NO RAIN IN THE MORNING. DESPITE THE EARLIER RAIN THE
LIFTED INDEX SEEMS BE AVERAGING -4 TO -6 WITH CAPE 800-1600 WHICH
ARE RESPECTABLE LEVELS. THINK WE WILL SEE NEW THUNDERSTORMS DEVELOP
MAINLY SOUTH OF THE LAKESHORE AND MAINLY FROM THE I-71 CORRIDOR
EASTWARD. THERE MAY BE ENOUGH TIME FOR THE STORMS TO GET SOME PUNCH
BEFORE EXITING THE FORECAST AREA AND THE AREA FROM YOUNGSTOWN TO
CANTON... MILLERSBURG AND MOUNT VERNON MAY BE MOST SUSCEPTIBLE. WILL
USE LEFTOVER WEATHER (LATE AFTERNOON) FOR THE NORTHERN COUNTIES AND
EVENING SHOWERS STORMS FOR THE ABOVE MENTIONED AREA. GUIDANCE TEMPS
LOOK A LITTLE COOL CONSIDERING HOW SHORT THE NIGHTS ARE THIS TIME OF
YEAR AND HOW FAR WE WOULD HAVE TO FALL TO GET THERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
ALL MODELS INDICATE AN AREA OF SHOWERS/STORMS WILL DEVELOP OVER THE
NORTHERN PLAINS LATE SAT NIGHT AND MOVE SOUTHEAST ON SUNDAY.
ACTIVITY SHOULD DIMINISH DURING THE DAY SUNDAY IN DRIER AND MORE
STABLE AIR ALTHOUGH SOME OF THE MODELS IN A TYPICAL CONVECTIVE
FEEDBACK MODE POST QPF ALL THE WAY TO NORTHERN OHIO. COULD BE SOME
DEBRIS CLOUDS BY SUNDAY AFTERNOON. LESS HUMID MOVES IN BY SUNDAY AS
YET ANOTHER IN A SERIES OF DRY HIGH PRESSURE SYSTEMS SLIDE SOUTHEAST
ACROSS THE GREAT LAKES WHILE THE UPPER TOUGH DEEPENS AGAIN OVER
QUEBEC. WE SHOULD REMAIN BETWEEN SYSTEMS WITH THE INSTABILITY
SHOWERS ASSOCIATED WITH THE UPPER TROUGH TO OUR NORTHEAST AND WARM
ADVECTION CONVECTION TO OUR WEST. WARM FRONT WILL APPROACH BY
WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONG TERM PERIOD WILL START OUT WITH WEATHER LEFT OVER FROM THE
AREA OF LOW PRESSURE SET TO MOVE ACROSS THE REGION DURING THE MIDDLE
PART OF THE WEEK.  IT APPEARS THAT DRIER AIR WILL BE A LITTLE SLOWER
TO ARRIVE BEHIND THIS SYSTEM THAN EARLIER THOUGHT.  WILL NEED TO
KEEP CHANCE POPS GOING THROUGH WEDNESDAY NIGHT AND INTO EASTERN
AREAS THROUGH AT LEAST MIDDAY THURSDAY.  HIGH PRESSURE WILL BUILD
OVER THE LOCAL FOR THE END OF THE WEEK.  AS HAS BEEN THE CASE A LOT
LATELY... TEMPERATURES DURING THE PERIOD WILL AGAIN AVERAGE A LITTLE
BELOW NORMAL.  MANY AREAS WILL STRUGGLE TO GET OUT OF THE 70S BOTH
FRIDAY AND SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE PREFRONTAL LINE OF SHRA/TSRA IS JUST NOW EXITING THE AREA. THE
COLD FRONT IS NOW OVER NW OH AND SHOULD MOVE E ACROSS THE
REMAINDER OF THE AREA THIS AFTERNOON. HAVE SEEN SOME CLEARING
BEHIND THE FIRST LINE OF STORMS. THIS CLEARING MAY BE ENOUGH TO
ALLOW ANOTHER ROUND OF SHRA/TSRA TO DEVELOP AS THE FRONT NEARS.
HOPEFULLY EARLIER RAINS HAVE WORKED THE ATMOSPHERE OVER ENOUGH THAT
THINGS DONT GET OUT OF HAND. AS IT APPEARS RIGHT NOW...THINK THE
BEST CHANCES FOR MORE STORMS WILL BE OVER THE SE CORNER OF AREA
WHERE GOOD HEATING IS NOW OCCURRING. WILL GIVE MOST PLACES A VCNTY
MENTION OF THUNDER FOR THE TIME BEING. AFTER 00Z THINGS SHOULD
BEGIN TO DRY OUT. THERE WILL LIKELY BE AT LEAST PATCHY MVFR FOG
LATER TONIGHT.

OUTLOOK...VFR SUNDAY THROUGH TUESDAY. PERIODS OF NON-VFR WED WITH
SHRA/TS.

&&

.MARINE...
THE COLD FRONT IS JUST NOW APPROACHING THE WEST END OF THE LAKE.
THIS FEATURE WILL MOVE EAST ACROSS THE LAKE THIS EVENING.  SW FLOW
AHEAD OF THE FRONT WILL BECOME W THEN NW TO N TONIGHT.  WINDS WILL
BRIEFLY BE IN THE 15 TO 20 KNOT RANGE BEHIND THE FRONT SO WILL KEEP
SMALL CRAFT GOING AS IS.  WINDS AND WAVES WILL QUICKLY COME DOWN
LATE TONIGHT AND SUNDAY SHOULD BE A DECENT DAY ON THE LAKE WITH
MAINLY WEST WINDS LESS THAN 10 KNOTS.  WINDS WILL CHANGE LITTLE TILL
ANOTHER FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY.  MAINLY WESTERLY
FLOW WILL THEN CONTINUE THROUGH LATE TUESDAY.  AT THAT TIME A WARM
FRONT WILL LIFT NORTH ACROSS THE REGION FINALLY GIVING THE FLOW A
SOUTHERLY COMPONENT.  THE BEST CHANCES FOR RAIN DURING THE PERIOD
WILL COME DURING THE TUESDAY NIGHT INTO WEDNESDAY PERIOD.  A COLD
FRONT WILL EVENTUALLY MAKE ITS WAY ACROSS THE LAKE LATE WEDNESDAY
INTO THURSDAY CAUSING THE FLOW TO AGAIN BECOME WESTERLY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR LEZ147>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jul 11, 3:50 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT SAT JUL 11 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-122000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
350 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:41 AM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
Jul 11, 5:26 PM EDTSevere Thunderstorm WarningCLECrawford34 min
Jul 11, 5:44 PM EDTTornado WarningCLECrawford19 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.